Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 96, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2015, 10:23 PM CDT for Dakota County, Dixon County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2015, 10:23 PM CDT (03:23 UTC)
- Expired
- Jul 17, 2015, 11:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dakota County, NE, Dixon County, NE
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:40 PM CDT | TSTM WND DMG | Allen, NE | LARGE COTTONWOOD TREE UPROOTED AND FELL ONTO SHED. OTHER LARGE LIMBS DOWN. |
| Jul 17, 10:50 PM CDT | TSTM WND DMG | 2 Se Ponca, NE | TREE LIMBS DOWN AND POWER LINES DAMAGED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3350 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
608
WUUS53 KFSD 180323
SVRFSD
NEC043-051-180415-
/O.NEW.KFSD.SV.W.0096.150718T0323Z-150718T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT FRI JUL 17 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DIXON COUNTY IN NORTHEASTERN NEBRASKA...
WESTERN DAKOTA COUNTY IN NORTHEASTERN NEBRASKA...
* UNTIL 1115 PM CDT
* AT 1022 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DIXON IN
DIXON COUNTY...OR 19 MILES SOUTHWEST OF PONCA...MOVING EAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ALLEN AND MARTINSBURG AROUND 1045 PM CDT.
HUBBARD AROUND 1110 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WATERBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9701 4260 9670 4257 9668 4256 9666
4228 9655 4228 9673 4226 9673 4226 9702
TIME...MOT...LOC 0322Z 268DEG 25KT 4242 9705
HAIL...1.25IN
WIND...60MPH
$$
CHAPMAN3 follow-up statements
493
WWUS53 KFSD 180349
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1049 PM CDT FRI JUL 17 2015
NEC043-051-180415-
/O.CON.KFSD.SV.W.0096.000000T0000Z-150718T0415Z/
DIXON NE-DAKOTA NE-
1049 PM CDT FRI JUL 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR DIXON AND WESTERN DAKOTA COUNTIES...
AT 1048 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALLEN...OR 9
MILES SOUTH OF PONCA...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
HUBBARD AROUND 1105 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WATERBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9701 4260 9670 4257 9668 4256 9666
4228 9655 4228 9673 4226 9673 4226 9702
TIME...MOT...LOC 0348Z 268DEG 25KT 4243 9676
HAIL...1.00IN
WIND...60MPH
$$
CHAPMAN382
WWUS53 KFSD 180409
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT FRI JUL 17 2015
NEC043-051-180415-
/O.CON.KFSD.SV.W.0096.000000T0000Z-150718T0415Z/
DIXON NE-DAKOTA NE-
1109 PM CDT FRI JUL 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN DIXON AND WESTERN DAKOTA COUNTIES...
AT 1109 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PONCA...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN DIXON AND WESTERN DAKOTA COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...WATERBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4257 9689 4260 9670 4257 9668 4256 9666
4228 9655 4228 9673 4226 9673 4227 9689
TIME...MOT...LOC 0409Z 268DEG 25KT 4252 9675
HAIL...0.75IN
WIND...60MPH
$$
CHAPMAN754
WWUS53 KFSD 180417
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 PM CDT FRI JUL 17 2015
NEC043-051-180426-
/O.EXP.KFSD.SV.W.0096.000000T0000Z-150718T0415Z/
DIXON NE-DAKOTA NE-
1117 PM CDT FRI JUL 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DIXON AND WESTERN
DAKOTA COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...GUSTY WINDS OF 30 TO 40 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM THROUGH 1145 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4257 9689 4260 9670 4257 9668 4256 9666
4228 9655 4228 9673 4226 9673 4227 9689
TIME...MOT...LOC 0415Z 268DEG 25KT 4252 9675
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:09 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 17, 7:09 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 709 PM CDT FRI JUL 17 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 356 PM CDT FRI JUL 17 2015 A WARM AND HUMID DAY ACROSS THE AREA WITH A COLD FRONT WORKING INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON. SUSPECT THAT THIS WILL BE THE FOCUS OF DEVELOPMENT LATE THIS AFTERNOON AND THIS ACTIVITY WILL LIKELY PROPAGATE EASTWARD AND POSSIBLY SCRAPE THE HIGHWAY 14 CORRIDOR FROM HURON TO BROOKINGS TO MARSHALL MINNESOTA EARLY THIS EVENING. IF THUNDERSTORMS GET GOING IN THIS AREA THERE IS PLENTY OF INSTABILITY AND SHEAR AVAILABLE TO KEEP THE STORMS GOING INTO THE EVENING...ESPECIALLY WITH THE LOW LEVEL JET GRADUALLY INCREASING... AND WINDS TO 70 MPH AND HAIL TO WALNUT SIZE WOULD BE POSSIBLE. FARTHER SOUTH TOWARDS INTERSTATE 29...THE MISSOURI RIVER AND NORTHWEST IOWA...THE CAP SHOULD PRECLUDE ANY DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING HOURS. BY EARLY EVENING THE LOW LEVEL JET WILL FOCUS TOWARDS SOUTHWEST MINNESOTA AND WILL EITHER HELP SUSTAIN ANY ONGOING THUNDERSTORM ACTIVITY THAT CAN DEVELOP IN CENTRAL SOUTH DAKOTA OR POSSIBLY ALLOW A FEW STORMS TO DEVELOP. NEW STORM DEVELOPMENT MAY BE A BIT DIFFICULT HOWEVER AS THE ELEVATED INSTABILITY IS CAPPED. WILL ALSO NEED TO WATCH SOUTH CENTRAL SOUTH DAKOTA BY ABOUT 3Z AS UPPER LEVEL SUPPORT WORKS ACROSS THAT AREA AND FAIRLY STEEP MID LEVEL LAPSE RATES ARE EXPECTED. ISOLATED STORMS WILL BE POSSIBLE WITH THIS FORCING AND A FEW OF THESE STORMS COULD ALSO BE SEVERE...ALTHOUGH ELEVATED INSTABILITY AND SHEAR ARE NOT AS STRONG AS FARTHER NORTH. WOULD EXPECT MORE OF A THREAT OF 60 MPH WINDS AND QUARTER SIZED HAIL. BY SATURDAY THE BETTER CHANCES FOR THUNDERSTORMS WILL WORK EASTWARD BUT NORTHWEST IOWA WILL STILL SEE STEEP MID LEVEL LAPSE RATES SO A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MORNING. NO MAJOR CHANGES TO LOWS TONIGHT OR HIGHS ON SATURDAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 356 PM CDT FRI JUL 17 2015 MODELS IN BETTER AGREEMENT WITH PUSHING THE FRONT SOUTHEAST OF THE REGION BY SATURDAY EVENING WITH WESTERLY FLOW ALOFT TURNING NORTHWEST AHEAD OF A BRIEF SPELL OF UPPER LEVEL RIDGING SUNDAY AND SUNDAY NIGHT. ALL MODELS BRING A MID LEVEL WAVE THROUGH I80 CORRIDOR...THEREFORE HAVE REMOVED THE POPS SATURDAY NIGHT AND SUNDAY. OTHERWISE...EXPECT MOSTLY SUNNY SKIES AND PLEASANT TEMPERATURES ON SUNDAY. WITH LIGHT NORTHWEST WINDS...HIGHS WILL BE IN THE LOW TO MID 80S. A MORE SUBSTANTIAL WAVES DROPS OUT OF THE NORTHWEST FLOW AROUND THE MONDAY NIGHT AND TUESDAY TIME FRAME...BUT NOT A LOT OF CONFIDENCE IN MODEL SOLUTION TIMING OR TRACK. MOISTURE WILL BE MORE LIMITED AS A LACK OF MOISTURE RETURN ON MONDAY KEEPS DEWPOINTS LOCKED INTO THE UPPER 50S TO UPPER 60S. WITH THIS IN MIND...OPTED TO ELIMINATE ALL BUT THE EXTREME SOUTHEAST FORECAST AREA SPOTTY ISOLATED POPS THAT THE SUPERBLEND PRODUCED. HIGHS ON MONDAY WILL WARM INTO THE MID 80S TO LOWER 90S BUT WILL BE A FEW DEGREES COOLER TUESDAY. A LITTLE BETTER CONSENSUS IS SEEN ON TUESDAY NIGHT AND WEDNESDAY AS THE VERY PROGRESSIVE PATTERN LIFTS YET ANOTHER WAVE INTO THE HIGH PLAINS. THE GFS AND ECMWF BRING STORMS INTO WESTERN AND CENTRAL SOUTH DAKOTA LATE TUESDAY NIGHT AND SLOWLY EASTWARD INTO WEDNESDAY NIGHT. THE CANADIAN DOES MORE OF A SPLIT OF ENERGY AROUND THE FORECAST AREA...HOWEVER THINK THAT HIGH CHANCE POPS REMAIN WARRANTED DURING THIS PERIOD. HIGHS WILL BE SEASONAL IN THE 80S WITH A FEW LOWER 90S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 708 PM CDT FRI JUL 17 2015 TIMING OF CONVECTION CONTINUES TO BE THE LARGEST CHALLENGE TO SHORT TERM. CLUSTER OF STORMS TO NORTH OF KHON EARLY EVENING WILL CONTINUE TO PRODUCE EXPANDING OUTFLOW WHICH COULD INITIATE CONVECTION AS EARLY AS 02Z...BUT BETTER THREAT MAY BE TIED TO STRONGER UPPER FORCING BY 05Z. FOR KFSD...DEVELOPMENT IS MUCH MORE IN QUESTION...AND LACK OF CONFIDENCE TO TIMING WILL KEEP FROM MENTIONING THUNDER...WITH A FEW SHOWERS AFTER 07Z. FOR KSUX... VERY SLOW MOVING STORM NORTHWEST OF KOFK AND APPROACH OF LARGER SCALE FORCING WOULD EVENTUALLY SUGGEST POTENTIAL FOR CONVECTION... BUT AGAIN TIMING AT LEAST TOWARD 06Z...AND WILL KEEP CLEAR OF THE TAF FOR THE MOMENT. OUTSIDE CONVECTION...LIKELY TO REMAIN VFR...BUT WITH CONVECTION WOULD EXPECT AT LEAST A BRIEF DROP INTO MVFR TO IFR CONDITIONS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...CHAPMAN
Hazardous weather outlook, Jul 17, 11:54 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1154 AM CDT FRI JUL 17 2015 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ050-054>056-059>071-181700- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-GREGORY-MINER-LAKE-MOODY-DAVISON- HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 1154 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 7 PM. THE STRONGEST STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM. MNZ071-072-SDZ038>040-052-053-057-058-181700- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN- BRULE-AURORA- 1154 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 DEGREES THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THE STRONGEST STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM.
In the hours before
Local storm report, Jul 17, 9:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST AVON 43.01N 98.07W
07/17/2015 E60 MPH BON HOMME SD TRAINED SPOTTER
BRANCHES DOWN
&&
AFLocal storm report, Jul 17, 10:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST SCOTLAND 43.15N 97.71W
07/17/2015 E52 MPH BON HOMME SD LAW ENFORCEMENT
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:53 PM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.